Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 27, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 27, 2021, 6:07 PM MST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:07 PM MST (01:07 UTC)
Expired
Jul 27, 2021, 6:45 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS85 KPSR 280107
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Tue Jul 27 2021
 
AZZ554-559-280145-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
607 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...

At 606 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
north at 15 mph.

Winds in excess of 40 mph will be possible with this storm. In 
addition, dense blowing dust will make for hazardous driving 
conditions on I-8 east of Gila Bend.

Locations impacted include...
Freeman, Kaka, Big Horn, and I-8. 

This includes AZ Interstate 8 between mile markers 130 and 153.
 
LAT...LON 3290 11256 3288 11209 3272 11212 3272 11215
      3268 11215 3268 11220 3250 11221 3251 11266
TIME...MOT...LOC 0106Z 173DEG 12KT 3268 11232 

$$

AJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 27, 5:17 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 27, 5:17 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
517 PM MST Tue Jul 27 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Warmer and drier weather will temporarily return through Wednesday
with fairly minimal storm chances mainly confined to higher terrain
areas of Arizona. However, later in the week another wave of low
pressure is expected to affect the region bringing a return to more
widespread shower and thunderstorm activity as early as Thursday.
The more active monsoon activity should persist into the weekend
before a gradual decrease in shower and storm chances by early next
week.

&&

.DISCUSSION...
Although the environment is notably drier than previous days,
PWATs are still near to slightly above normal and sufficient for
efficient rain-producing storms. The synoptic setup this
afternoon is that of a somewhat more traditional monsoon with
south to southeast flow across the region. The monsoon high is a
bit further north than usual over parts of NE/WY/CO, but it is
still very broad and the primary driver of the steering pattern.
So far this afternoon scatter cumulus developed across the region
with isolated storms developing over terrain features across AZ,
but with more scattered coverage evident in southeast AZ.

12Z HREF and individual hi-res models suggest storms will mostly
remain anchored to high terrain areas through the rest of the
afternoon with limited development over lower elevations. NBM PoPs
in the Phoenix area are less than 5%. MLCAPE is modest, upwards
of 500-1000 J/kg on objective analysis, so there is potential for
strong updrafts and even marginally severe storms in southeast AZ
where lapse rates are steeper. DCAPE is also moderately high with
values analyzed around 1000-1500 J/kg, so there is potential for
strong downbursts. Hi-res models show good agreement on outflow
winds progressing north or northwestward through portions of Pinal
and Maricopa counties this evening, but likely lacking
reinforcement and losing strength as boundaries progress into the
local CWA. Still HREF has a 40-60% chance for outflow winds in
excess of 35 mph through central Pinal county and along I-8 in
Maricopa county. This may lead to localized blowing dust, but the
recent rains may limit the full dust potential. With weak steering
flow, around 10-15 kts, any isolated storm that anchors over an
area for an extended period of time will be capable of localized
flash flooding in addition to the winds and lightning.

Showers and storms are expected to dissipate this evening with the
loss of heating. Drying conditions are expected to continue
through Wednesday, likely limiting storm development to far
southeast Arizona and along the Mogollon Rim. HREF members mostly
point toward Wednesday as seeing less activity than today.
Temperatures will continue to warm during the middle part of this
week, especially across the western deserts with more substantial
loss of boundary layer moisture. Forecast NBM highs warm to around
110 degrees across southeast California on Wednesday with 103-105
degrees in the Phoenix area. Readings on Thursday should tick up
another degree or two across the western deserts before the next
round of monsoon moisture and activity by Friday.

.PREVIOUS DISCUSSION...
Model ensembles remain in good agreement showing another active
monsoon period later this week, but the timing is still somewhat
uncertain. With the subtropical ridge shifting over the Central
Plains, the large cyclonic circulation over the Gulf of Mexico is
seen slowly shifting westward over the next several days. Broad
synoptic scale ascent will begin entering our region from the east
as early as Thursday, but more so on Friday and Saturday. Storm
activity is likely to increase on Thursday, especially over the high
terrain of eastern and southeast Arizona. WPC has added a slight
risk ERO for parts The lower deserts on Thursday will still be
under marginal moisture, but any substantial colliding outflows
into the south- central Arizona deserts may be enough for storms
to develop over the deserts Thursday evening. As the easterly
wave/inverted trough continues to track westward on Friday into
Saturday, deeper moisture will overspread the rest of the lower
deserts likely leading to fairly widespread chances for showers
and storms. This next disturbance is nowhere near the level of
what we just experienced, but more like a typical monsoon easterly
wave commonly seen during active monsoon seasons.

NBM PoPs reflect the expected increase in monsoon storm activity
later this week with PoPs of 30-40% over the Phoenix area late
Thursday and then widespread 30-50% PoPs over the lower deserts for
Friday and at least through Saturday. PoPs over the Arizona high
terrain also increase to 60-80% during the period. A bit lower
moisture levels compared to the last weather disturbance point
toward strong winds as more of a threat with this upcoming
disturbance versus the last one. Heavy rainfall and localized
flooding will also be a possibility, but probably to a lesser degree
than what we saw late last week and over the weekend. However,
existing wet soils from the recent heavy rains will make any
additional heavy rainfall more problematic than normal.

Model uncertainty increases into early next week with the EPS
favoring a period of drier conditions, while the GEFS holds onto
better moisture and thus continued monsoon storm chances. The NBM
reflects the decreasing storm chances with PoPs gradually lowering
Sunday through Tuesday. After a few days of below normal
temperatures starting Friday, temperatures are likely to begin an
upward climb by Sunday or Monday. NBM highs across the western
deserts do return to normal as early as Sunday, while continued
below normal temperatures look more likely for the Arizona deserts
through early next week.

&&

.AVIATION...Updated at 0016Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds this afternoon will continue to favor a light westerly
component with some variability in directions at times. Going into
this evening, storms across southeast Arizona are expected to send
an outflow toward the north and potentially reach the terminals in
the 02Z-04Z timeframe. Not expecting it to be that strong by the
time it reaches Phoenix, with HREF guidance showing about a 10-15%
chance of it exceeding 30 kts, but currently expect it to at least
result in a shift to a southerly wind component. Not expecting any
showers or thunderstorms to develop near the metro with this
boundary. Diurnal winds will then be favored through tomorrow
afternoon with speeds mostly remaining below 10 kts. Another
chance for seeing an outflow getting into the Valley is expected
tomorrow evening as thunderstorms develop over the higher terrain
north and east of Phoenix tomorrow. Otherwise, clouds will mostly
remain SCT-BKN with decks mostly staying aoa 15 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will favor an east/southeast component through most
of the TAF period, while winds at KBLH favor the south. Expect
extended periods of light and variable winds at the terminals
through the next 24 hours. Otherwise, FEW-SCT decks will mostly
remain aoa 25 kft.

&&

.FIRE WEATHER...
Friday through Tuesday:
A weather disturbance is expected to track into the region late in
the week. This should bring more widespread shower and storms by
Friday and likely lasting into the weekend. Thunderstorm chances
in the eastern districts increase better than 50% Thursday
afternoon into Friday morning with a returning threat of heavy
rainfall and flash flooding. These heightened storm chances spread
westward for Friday and Saturday. A likely downtrend in monsoon
activity is expected late in the period, but isolated storms may
continue to impact the high terrain of eastern districts.
Temperatures will range from near to slightly below normals the
bulk of the period. Minimum afternoon humidity values will range
from 25-45% through the weekend before falling back to 15-30%
early next week. Overnight recovery will be mostly good to
excellent in a 40-80% range. Apart from thunderstorms, winds will
favor typical daily upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Smith
FIRE WEATHER...Benedict/Kuhlman

In the hours before

Local storm report, Jul 27, 3:39 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
339 PM MST TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      6 N DEER VALLEY         33.76N 112.11W
07/25/2021                   MARICOPA           AZ   MESONET

            *** DELAYED REPORT *** FCDMC SONORAN WASH
            #65907 REACHED AND EXCEEDED BANK FULL WITH
            FLOOD WATERS LIKELY IMPACTING UNBRIDGED
            CROSSING AT DIXILETA DR. ONE MILE DOWNSTREAM
            OF GAUGE.

&&

GL/SB
Local storm report, Jul 27, 4:09 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 SE GLOBE              33.38N 110.77W
07/27/2021                   GILA               AZ   TRAINED SPOTTER

            FLOW IN PINAL CREEK MADE BEER TREE CROSSING
            ROAD IMPASSABLE.

&&

AJ
Special weather statement, Jul 27, 6:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Tue Jul 27 2021

AZZ554-559-280145-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
607 PM MST Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...

At 606 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
north at 15 mph.

Winds in excess of 40 mph will be possible with this storm. In
addition, dense blowing dust will make for hazardous driving
conditions on I-8 east of Gila Bend.

Locations impacted include...
Freeman, Kaka, Big Horn, and I-8.

This includes AZ Interstate 8 between mile markers 130 and 153.

LAT...LON 3290 11256 3288 11209 3272 11212 3272 11215
      3268 11215 3268 11220 3250 11221 3251 11266
TIME...MOT...LOC 0106Z 173DEG 12KT 3268 11232

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:45 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal60 min
Jul 27, 6:49 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal41 min
Jul 27, 7:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 27, 7:50 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 27, 8:43 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 28, 9:07 AM MSTSpecial Weather StatementPSRLa Paz38 min
Jul 28, 11:49 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Jul 28, 1:39 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 28, 4:52 PM MSTSpecial Weather StatementPSR23 min
Jul 28, 1:00 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino20 min
Jul 28, 1:20 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr
Jul 28, 2:00 PM MSTAreal Flood AdvisoryPSRRiverside42 min
Jul 28, 2:42 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside2 hr
Jul 28, 4:07 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.